MAUDE Adverse Event Report: STRYKER SPINE-US AVIATOR TEMPORARY FIXATION PIN; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US AVIATOR TEMPORARY FIXATION PIN; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 48770410
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/11/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the tip of an aviator temporary fixation pin fractured intra-operatively, during insertion at c6.The fractured component was left in the vertebral body.The procedure was completed successfully without surgical delay.No adverse consequences nor medical intervention were reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The event was confirmed based on visual inspection of the returned device.The aviator temporary fixation pins are made of titanium alloy (ti-6al-4v) implantable-grade material.The elemental constitution was as specified on the drawing.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Per the aviator surgical technique guide: excessive pivoting or angulation on the temporary fixation pin inserter should be avoided, as it can cause fracturing of the temporary fixation pins.Temporary fixation pins are recommended for single-use only.It is unknown if a surgeon used complex maneuvers or excessive force during the procedure.The patient's bone quality is unknown.It is also unknown how many times this device has been used/ how long the sales rep had this device for.A material analysis was performed for a previous similar event and found that the fixation pin fractured in a mode of torsional ductile overload.The most likely cause of the reported event based on the material analysis report for previous similar incidents is application of torsional ductile overload to the device.

Brand Name
AVIATOR TEMPORARY FIXATION PIN
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR   33610
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12450162
Report Number0009617544-2021-00148
Device Sequence Number11646845
Product Code LXH
UDI-Device Identifier07613327273038
UDI-Public07613327273038
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48770410
Device Catalogue Number48770410
Device Lot Number210044
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/11/2021
Supplement Date Received by Manufacturer11/24/2021
Initial Report FDA Received Date09/09/2021
Supplement Report FDA Received Date12/21/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown